Illinois, 2018

Flooding in Illinois, May 1 to 2, 2018

May 1 to 2, 2018 · NWS PAH · 3 events in 3 counties and zones

After spending over one straight month above flood stage, the Ohio River finally fell below flood stage on the first or second day of May. The flooding in May was very minor, consisting of some flooded farmland, fields, and woods.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

After spending over one straight month above flood stage, the Ohio River finally fell below flood stage on the first or second day of May. The flooding in May was very minor, consisting of some flooded farmland, fields, and woods.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 30, 3:23 PM CST, 8 hours 37 minutes earlier.

Area forecast discussion, Apr 30, 3:23 PM CST, 8 hours 37 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
423 PM CDT Mon Apr 30 2018

.UPDATE...
Issued at 420 PM CDT Mon Apr 30 2018

Updated Aviation discussion for 00Z TAF Issuance.

&&

.SHORT TERM...(Tonight through Wednesday night)
Issued at 206 PM CDT Mon Apr 30 2018

High confidence in the early portions of the short term. As we
approach mid week confidence decreases as rain chances start to move
into the region.

The latest deterministic models hold off any chances for rain until
Thursday. Thats with one exception...the NAM12 was much faster
bringing chances in Wednesday but the latest 12z Monday run has
slowed and is in much better agreement with other models. Some of
the ensembles came in a little faster but the overall trend has been
to delay the onset and plan on doing so with the grids. That is
unless collaboration dictates differently. We will maintain a pop
after midnight or early Thursday morning In addition SPC does not
even have us in general thunder through day 3 or Wednesday. Winds
will likely be the main impact in the short term with gusty winds
expected Wednesday as the cold front approaches. South winds 15 to
20 with gusts as high as 30 will be possible. This will create
hazardous conditions for water craft as choppy white caps will be on
most area water ways. It will also create difficult driving
conditions for motorists traveling on east or west oriented roads...
especially for high profile vehicles. Finally the warming trend will
continue with highs rising into the 80s by Wednesday. This will
create more inviting conditions for boaters which is one of the
reasons for the heads up on the windy conditions for mid week. In
addition May first is when we begin our lake wind advisory if winds
are expected to be sustained 15 mph or greater so that may be a
possibility Wednesday. We will monitor closely for that possibility.
Finally we will be monitoring fire weather conditions as winds will
be picking up over the next couple days.

.LONG TERM...(Thursday through Monday)
Issued at 206 PM CDT Mon Apr 30 2018

Confidence in the extended forecast is moderate to high. The
atmosphere and calendar are finally in synch, as mild, more spring-
like weather is expected through the weekend and into next week.

A piece of the southwest U.S. upper low will eject northeast in a
positive tilt fashion through the Plains Thursday and into the Great
Lakes by 12Z Friday. The associated forcing should erode/lift the
initially strong cap over the region to allow thunderstorms to
spread east into our region Thursday into Thursday evening. As the
trailing cold front moves through the region late Thursday night and
Friday, a band of convection is expected to move through the entire
area.

The 12Z ECMWF is a bit faster with the system and cold frontal
timing, but the overall scenario is the same. Fairly solid coverage
of convection is expected to develop over or move across the region
overnight Thursday night into Friday. The low-level flow will be
veered, so there will not be much turning to the vertical wind
profile, but there should be sufficient speed shear to lead to at
least a few stronger elements within the line. Of course, the time
of day will not be favorable from a thermodynamic point of view.

As this system moves off, the flow aloft will relax and become more
progressive. Confidence in timing relatively minor systems in the
flow is fairly low due to the confluent nature of the flow over the
Upper Midwest and Plains that develops in response to a Rex Block
over the West Coast up into British Columbia. The GFS and ECMWF have
been hinting at a weak cold front at some point next weekend into
next Monday that may provide a focus for convection, but the overall
chances for any period are too low to mention in the forecast at
this time.

As for temperatures, we will start out well above normal (highs in
the 80s/lows in the 60s) Thursday and Thursday night and then cool
just a bit with highs generally in the 70s and lows in the 50s
Friday through Monday.

&&

.AVIATION...
Issued at 420 PM CDT Mon Apr 30 2018

Winds will diminish with sunset/relaxed gradient. They'll pick up
tmrw out of the south, with a little gustiness as the gradient
tightens up again. Time/height cross sections reveal a ribbon of
moistening around 850 mb, and condensation pressure deficits
decrease to around 50 mb...perhaps enough for a few-scattered
diurnally fueled bases to develop. Based on temps/dew points
forecast, bases should be around 6K-7K FT AGL during the planning
period (pm) hours.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, Apr 30, 1:17 PM CST, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
217 PM CDT Mon Apr 30 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
217 PM CDT Mon Apr 30 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Fire danger will be elevated a little on Tuesday as winds
increase. The fire danger threat will elevated again on Wednesday
when the strongest winds are expected.

A good chance of thunderstorms is forecast Thursday through Friday
evening, with the greatest coverage expected near a cold front late
Thursday night into Friday. A few strong storms cannot be ruled out
near the front, but locally heavy rainfall and lightning will be
the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Alexander

When
May 1, 12:00 AM CST to May 2, 6:00 AM CST
Where
Alexander County, 2.85 mi ESE of Cairo to 2.18 mi E of Cairo
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.984, -89.132

Flood, Pulaski

When
May 1, 12:00 AM CST to May 2, 12:00 AM CST
Where
Pulaski County, 1 mi ESE of America to 2.03 mi NNE of America
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.125, -89.103

Flood, Massac

When
May 1, 12:00 AM CST to 1:00 AM CST
Where
Massac County, 0.6 mi NNW of Brookport to 0.47 mi WNW of Brookport
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.128, -88.635

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754711, 754712, 754713.